North Dakota, 2023

Blizzard and Cold in North Dakota, February 21 to 23, 2023

February 21 to 23, 2023 · NWS FGF · 15 events in 15 counties and zones

Blizzard conditions in the southern Red River Valley in North Dakota.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Blizzard conditions in the southern Red River Valley in North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 21, 9:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 21, 9:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
939 PM CST Tue Feb 21 2023

.UPDATE...
Issued at 939 PM CST Tue Feb 21 2023

Light snow band continue to sag further south, and the first round
of precipitation should push out of our area sometime after
midnight. Snow will begin to move back in by tomorrow afternoon
for the second round. Across the northern counties, skies have
already cleared out and wind chills are below -25 in many areas.
However, expecting temps and wind chills to get even colder, and
the wind chill warning and advisory headlines start very soon.
Will leave headlines as they are for now.

UPDATE Issued at 544 PM CST Tue Feb 21 2023

Decent snow coming down across our southern counties with 3 inches
so far in Lidgerwood. Radar has the snow band starting to weaken a
bit, but adjusted POPs for current trends. Overall forecast seems
on track for the time being and no changes planned for headlines.

&&

.SHORT TERM...(This afternoon through Tonight)
Issued at 214 PM CST Tue Feb 21 2023

Key Messages:

-Winter weather impacts remain likely through the afternoon/evening
hours across southeastern North Dakota into west central Minnesota.

-Cold, well below zero temperatures and gusty winds will lead to
dangerously cold wind chills overnight into Wednesday morning.

Discussion...

As of this afternoon, a midlevel convergent zone was noted on latest
RAP mesoanalysis. This correlates well with a region of 700 hPa
frontogenesis, which is leading to an area of snowfall across
southeastern North Dakota into west central Minnesota. The heaviest
snowfall rates are tied to the frontogenesis region, which is
generally located near the border of the Dakotas. Regardless,
transient periods of moderate to heavy snow have been observed with
these frontogenetical bands. Upstream visibility reductions down to
1/4 mile at times have been reported underneath the heaviest bands
of snow. Additional snowfall amounts of 1 to 4 inches will be
possible as this system moves through. Given the overall transient
forcing for ascent, anticipating this to be a quick moving system,
with snowfall chances decreasing rapidly as we move into the evening
hours. As snowfall chances diminish tonight, skies are expected to
clear over at least the northern half of the forecast area, leading
to another cold night ahead. Especially where clearing works in,
temperatures should be able to drop quickly back below zero. With
increasing winds also expected overnight, wind chill values in the -
30s to -40s will be possible, with a few -50s not out of the
question.

.LONG TERM...(Wednesday Morning through Tuesday)
Issued at 214 PM CST Tue Feb 21 2023

...MAJOR WINTER IMPACTS TOMORROW AND THURSDAY...

KEY MESSAGES

1. Blizzard conditions will develop from south to north during the
day Wednesday up to the Highway 200 Corridor.

2. Heavy accumulating snow from southeast North Dakota through
Wadena County of 6 to 10 inches, with areas approaching a foot.

3. Accumulating snowfall between 2 and 6 inches mainly south of
Highway 200.

4. Dangerous wind chills approaching 50-below at times will occur
through at least Thursday.

5. Travel will be life-threatening to those stranded, especially
in southeastern North Dakota and west-central Minnesota where
snowfall accumulations may exceed 8" with significant drifts and
dangerous wind chills.

DISCUSSION...

The well-advertised winter storm is on our doorstep. Satellite
analysis indicates our twin-headed lows spinning over the Baja of
California and the Pacific Northwest respectively. As these
continue to push eastward overnight tonight, a coupled jet is
expected to develop over the midwest. This will allow for strong
surface cyclogenesis tomorrow. With most guidance spitting out a
minimum pressure approaching 990mb sandwiched with a 1040mb high
over the Yukon and western Alberta, a gradient wind response will
develop over the CWA. BUFKIT momentum transfers indicate the
potential for winds to approach 25-30 knots assuming maximum
momentum transfer. However, with limited cold air advection to
punch down those max winds, the general thought here is that winds
will be much less than the max momentum transfer (by between 5-8
knots). While current snowpack is VERY blowable, winds should be
limited enough overnight that impacts will remain relatively
isolated and minor. Blowing snow probabilities within this
timeframe through 3 PM tomorrow are in the 10-20% range due to the
limited winds.

Conditions will deteriorate very quickly as snowfall arrives to
the southern Red River Valley after noon tomorrow. Blowing snow
probabilities with mostly stable winds between 20 and 25 knots
combined with the falling snow spit out probabilities approaching
100, particularly after sunset Wednesday through Thursday morning.
With the current blowability of snow, significant drifting will  Not worth putting out
an advisory headline for a few hours. develop across southeast
North Dakota through west-central Minnesota into Wadena. Combine
this with the long duration of the snowfall and the high
predictability in warm air advection, there is high confidence in
the snowfall ranges across the entire region. Higher totals
exceeding 8 inches remain possible in southeastern North Dakota
and west-central Minnesota (30-60% probability, increasing
southward).

Regardless of the snow totals that are experienced, the winds will
be there for blizzard conditions within the blizzard warning. We
know there will be falling snowfall combined with the elevated
winds to create a prolonged period of blizzard conditions.
Conditions will be especially significant in the tri-state area
where significant snowfall accumulations approaching a foot with
the winds will create the potential for significant drifting. For
this reason, the expectation is for the worst conditions to be
felt in southeastern ND and WC MN. Very difficult to impossible
travel conditions will occur in these regions. Combine these with
the dangerous wind chills approaching 35 and 45 below, travel will
be life-threatening to those stranded. Further north, blizzard
conditions will impact the area despite the limited accumulation
potential. Falling snow and winds will create whiteout conditions
up to the Highway 200 corridor. Areas of blowing snow may exist
outside of these areas, however blowing snow impacts should remain
limited due to limited wind speeds and lack of falling snow.

Wind chill impacts of at least 30-below will impact most of the
area at some point between tonight through Thursday afternoon.
Conditions for travel should improve as winds diminish Thursday
afternoon. Impacts look to remain limited to wind chills through
the rest of the work week, with gradually warming temperatures
towards the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 544 PM CST Tue Feb 21 2023

Light snow impacting KFAR has brought vis down to 1-2SM at times,
but ceilings there and conditions at all other sites are VFR. With
dry air coming in from the north think that conditions will be
mostly VFR for much of the period until winds increase and we
start to get lower visibility from blowing snow tomorrow
afternoon. Winds will stay mostly in the 350 to 020 range for most
of the period, picking up in speed with gusts over 25 kts by
Wednesday afternoon at least for the ND airports.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Warning until noon CST Thursday for NDZ006>008-
     014>016-024-026-027-054.

     Blizzard Warning from 6 PM Wednesday to noon CST Thursday for
     NDZ028>030-038-039.

     Winter Weather Advisory until 6 PM CST Wednesday for NDZ038-039.

     Winter Weather Advisory until 3 PM CST Wednesday for NDZ049-052-
     053.

     Blizzard Warning from 3 PM Wednesday to noon CST Thursday for
     NDZ049-052-053.

     Wind Chill Warning until 6 PM CST Wednesday for NDZ028>030.

MN...Wind Chill Warning until noon CST Thursday for MNZ001-004-007.

     Wind Chill Advisory until 6 PM CST Wednesday for MNZ002-022-023.

     Blizzard Warning from 6 PM Wednesday to noon CST Thursday for
     MNZ002-003.

     Winter Weather Advisory until 6 PM CST Wednesday for MNZ003.

     Wind Chill Advisory until noon CST Thursday for MNZ005-006-008-
     009-013>017.

     Winter Weather Advisory from 6 PM Wednesday to noon CST Thursday
     for MNZ022>024.

     Winter Weather Advisory until noon CST Thursday for MNZ027-028.

     Winter Weather Advisory until 3 PM CST Wednesday for MNZ029>032-
     040.

     Blizzard Warning from 3 PM Wednesday to noon CST Thursday for
     MNZ029-030-040.

     Winter Storm Warning from 3 PM Wednesday to noon CST Thursday
     for MNZ031-032.

&&

UPDATE...JR
SHORT TERM...Rick
LONG TERM...Perroux
AVIATION...JR
Hazardous weather outlook, Feb 21, 3:24 PM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
324 PM CST Tue Feb 21 2023

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
222130-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
324 PM CST Tue Feb 21 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Winter travel impacts will continue through the afternoon and
evening hours, generally along and south of the Interstate 94 and
Highway 10 corridor. Refer to the latest hazard statements for
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread major winter travel impacts are anticipated Wednesday
into Thursday along and south of the Highway 200 corridor. Refer
to the latest hazard statements for details.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions are
appreciated.

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-222130-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Western Walsh-
324 PM CST Tue Feb 21 2023

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Dangerously cold wind chills in the negative 30s to negative 40s
are anticipated tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor snowfall accumulations will be possible Wednesday into
Thursday. Otherwise, dangerously cold wind chills as low as
negative 50 will be possible through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

In the hours before

Local storm report, Feb 21, 5:13 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
513 PM CST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             LIDGERWOOD              46.07N 97.15W
02/21/2023  E3.0 INCH        RICHLAND           ND   PUBLIC

            PUBLIC REPORT THROUGH FACEBOOK OF 3.0 INCHES
            AND STILL SNOWING.

&&
Local storm report, Feb 21, 5:24 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 PM CST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     SNOW             FARGO 3 S               46.83N 96.80W
02/21/2023  M0.6 INCH        CASS               ND   CO-OP OBSERVER

            0.6 INCHES OF SNOW AND STILL SNOWING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 cold/wind chill, 3 blizzard. Local standard time, as filed.

Cold/Wind Chill, Cavalier

When
February 21, 11:00 PM CST to February 22, 11:00 AM CST
Where
Cavalier forecast zone
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

NDAWN Station Wales 1W reports wind chills below -40 from 2/21 at 11P to 2/22 11A, with the lowest being -50 degrees.

Cold/Wind Chill, Ramsey

When
February 22, 1:00 AM CST to 12:00 PM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

NDAWN Station in Edmore reports wind chills lower than -40 from 2/22 1A through 2/22 12P with the lowest being -47 degrees.

Cold/Wind Chill, Towner

When
February 22, 1:00 AM CST to 12:00 PM CST
Where
Towner forecast zone
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

NDAWN Station in Perth reports wind chills lower than -40 from 2/22 1A through 2/22 12P with the lowest being -48 degrees.

Cold/Wind Chill, Pembina

When
February 22, 2:00 AM CST to 10:00 AM CST
Where
Pembina forecast zone
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

NDAWN Station in Crystal 4NW reports wind chills lower than -40 from 2/22 9P through 2/23 6A with the lowest being -44 degrees.

Cold/Wind Chill, Traill

When
February 22, 5:00 AM CST to 12:00 PM CST
Where
Traill forecast zone
Reported by
Mesonet
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

NDAWN Station in Mayville reports wind chills lower than -40 from 2/22 5A through 2/22 12P with the lowest being -43 degrees.

Cold/Wind Chill, Nelson

When
February 22, 9:00 PM CST to February 23, 6:00 AM CST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

NDAWN Station in Michigan 2W reports wind chills lower than -40 from 2/22 9P through 2/23 6A with the lowest being -44 degrees.

Cold/Wind Chill, Western Walsh

When
February 22, 9:00 PM CST to February 23, 11:00 AM CST
Where
Western Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

NDAWN Station in Adams reports wind chills lower than -40 from 2/22 9P through 2/23 11A with the lowest being -43 degrees.

Cold/Wind Chill, Benson

When
February 22, 10:00 PM CST to February 23, 11:00 AM CST
Where
Benson forecast zone
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

NDAWN station Baker 1N reports -40 or lower wind chills from 2/22 10P through 2/23 11A with the lowest being -45 degrees.

Cold/Wind Chill, Grand Forks

When
February 22, 10:00 PM CST to February 23, 10:00 AM CST
Where
Grand Forks forecast zone
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

NDAWN Station in Logan Center 2E reports wind chills lower than -40 from 2/22 10P through 2/23 10A with the lowest being -42 degrees.

Cold/Wind Chill, Steele

When
February 22, 10:00 PM CST to February 23, 10:00 AM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

NDAWN Station in Finley reports wind chills lower than -40 from 2/22 10P through 2/23 10A with the lowest being -42 degrees.

Blizzard, Sargent

When
February 22, 10:15 PM CST to February 23, 7:35 AM CST
Where
Sargent forecast zone
Reported by
ASOS
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Blizzard conditions reported at Gwinner ASOS with visibility of half a mile or less and frequent gusts at or above 35 mph since 1015 pm cst Feb 22. Blizzard conditions still being reported as of 735 am cst Feb 23.

Cold/Wind Chill, Eddy

When
February 22, 11:00 PM CST to February 23, 12:00 PM CST
Where
Eddy forecast zone
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

NDAWN Station in McHenry 8N reports wind chills lower than -40 from 2/22 11P through 2/23 12P with the lowest being -45 degrees.

Cold/Wind Chill, Griggs

When
February 22, 11:00 PM CST to February 23, 10:00 AM CST
Where
Griggs forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

NDAWN Station in Cooperstown 3W reports wind chills lower than -40 from 2/22 11P through 2/23 10A with the lowest being -41 degrees.

Blizzard, Richland

When
February 22, 11:35 PM CST to February 23, 7:15 AM CST
Where
Richland forecast zone
Reported by
ASOS
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Blizzard conditions reported at Wahpeton ASOS with visibility of half a mile or less and frequent gusts at or above 35 mph since 1135 pm cst Feb 22. blizzard conditions still being reported as of 715 am cst Feb 23.

Blizzard, Cass

When
February 23, 4:50 AM CST to 7:50 AM CST
Where
Cass forecast zone
Reported by
Broadcast Media
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Corrects previous blizzard report from 1 WNW Fargo 3 S to correct location. Broadcast media reports blizzard conditions within Fargo, with visibility down to about 3 blocks and moderate snowfall.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083910, 1083946, 1083948, 1083945, 1083950, 1083944, 1083952, 1083911, 1083912, 1083947, 1083354, 1083915, 1083943, 1083355, 1083356.